Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Wichita, KS

April 23, 20084 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2008, 1:43 PM CDT for 4 counties in Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 1:43 PM CDT (18:43 UTC)
Expired
Apr 23, 2008, 2:24 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 24 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:00 PM CDTTSTM WND GST 602 S Goddard, KS
Apr 23, 2:23 PM CDTTSTM WND GST 501 W West Wichita, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 231843
SVRICT
KSC079-095-155-173-231945-
/O.NEW.KICT.SV.W.0047.080423T1843Z-080423T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
143 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 245 PM CDT.

* AT 142 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM CHENEY LAKE TO GARDEN PLAIN TO LAKE AFTON...AND
  MOVING NORTHEAST AT 26 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANDALE...BENTLEY...CHENEY...COLWICH...GARDEN PLAIN...GODDARD...
  HAVEN...MAIZE...MOUNT HOPE...MT VERNON...VALLEY CENTER...DOWNTOWN
  WICHITA...WICHITA MID CONTINENT AIRPORT...CHENEY LAKE...LAKE
  AFTON...WEST WICHITA.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN KANSAS.

LAT...LON 3799 9778 3793 9750 3782 9735 3768 9727
      3747 9768 3757 9778 3769 9786 3780 9804
TIME...MOT...LOC 1843Z 241DEG 23KT 3779 9785 3774 9775
          3762 9767 3754 9761

$$

KRC
4 follow-up statements
000 
WWUS53 KICT 231853
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
153 PM CDT WED APR 23 2008

KSC079-095-155-173-231945-
/O.CON.KICT.SV.W.0047.000000T0000Z-080423T1945Z/
HARVEY KS-RENO KS-SEDGWICK KS-KINGMAN KS-
153 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN...SEDGWICK...SOUTHEASTERN RENO AND SOUTHWESTERN HARVEY
COUNTIES UNTIL 245 PM CDT...

AT 152 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HAVEN TO ANDALE TO GODDARD...MOVING NORTHEAST AT 34
MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR WICHITA MID CONTINENT AIRPORT BY 200 PM CDT.
  NEAR WEST WICHITA BY 205 PM CDT.
  NEAR DOWNTOWN WICHITA BY 210 PM CDT.
  NEAR VALLEY CENTER BY 220 PM CDT.

THE TOWNS OF LAKE AFTON...GARDEN PLAIN AND BENTLEY ARE ALSO IN THE
PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN KANSAS.

LAT...LON 3799 9778 3793 9750 3782 9735 3768 9727
      3747 9768 3757 9778 3769 9786 3780 9804
TIME...MOT...LOC 1853Z 233DEG 29KT 3786 9775 3781 9765
          3769 9757 3761 9751

$$

KRC
000 
WWUS53 KICT 231905
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT WED APR 23 2008

KSC079-095-155-173-231945-
/O.CON.KICT.SV.W.0047.000000T0000Z-080423T1945Z/
HARVEY KS-RENO KS-SEDGWICK KS-KINGMAN KS-
205 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN...SEDGWICK...SOUTHEASTERN RENO AND SOUTHWESTERN HARVEY
COUNTIES UNTIL 245 PM CDT...

AT 201 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNT HOPE TO ANDALE TO WEST WICHITA TO WICHITA MID
CONTINENT AIRPORT...MOVING NORTHEAST AT 33 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR MAIZE BY 210 PM CDT.
  NEAR DOWNTOWN WICHITA BY 215 PM CDT.
  NEAR VALLEY CENTER BY 220 PM CDT.

THE TOWN OF BENTLEY IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED NEAR GODDARD.  

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN KANSAS.

LAT...LON 3799 9778 3793 9750 3782 9735 3768 9727
      3747 9768 3757 9778 3769 9786 3780 9804
TIME...MOT...LOC 1905Z 233DEG 29KT 3790 9766 3785 9756
          3773 9748 3765 9742

$$

KRC
000 
WWUS53 KICT 231914
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT WED APR 23 2008

KSC079-095-155-173-231945-
/O.CON.KICT.SV.W.0047.000000T0000Z-080423T1945Z/
HARVEY KS-RENO KS-SEDGWICK KS-KINGMAN KS-
215 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN...SEDGWICK...SOUTHEASTERN RENO AND SOUTHWESTERN HARVEY
COUNTIES UNTIL 245 PM CDT...

AT 211 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MOUNT HOPE TO BENTLEY TO WEST WICHITA TO WICHITA MID
CONTINENT AIRPORT...MOVING NORTHEAST AT 26 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR DOWNTOWN WICHITA BY 220 PM CDT.
  NEAR VALLEY CENTER BY 230 PM CDT.

THE TOWN OF BENTLEY IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN KANSAS.

LAT...LON 3799 9778 3793 9750 3782 9735 3768 9727
      3747 9768 3757 9778 3769 9786 3780 9804
TIME...MOT...LOC 1915Z 228DEG 23KT 3791 9762 3786 9752
          3774 9744 3766 9738

$$
000 
WWUS53 KICT 231924
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT WED APR 23 2008

KSC079-095-155-173-231934-
/O.CAN.KICT.SV.W.0047.000000T0000Z-080423T1945Z/
HARVEY KS-RENO KS-SEDGWICK KS-KINGMAN KS-
224 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN...
SEDGWICK...SOUTHEASTERN RENO AND SOUTHWESTERN HARVEY COUNTIES HAS
BEEN CANCELLED...

AT 221 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT 
OF THE WARNED AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHEASTERN KANSAS.

LAT...LON 3799 9778 3793 9750 3782 9735 3768 9727
      3747 9768 3757 9778 3769 9786 3780 9804
TIME...MOT...LOC 1924Z 233DEG 29KT 3799 9750 3794 9740
          3782 9732 3774 9726

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:25 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 12:25 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT WED APR 23 2008

.AVIATION...
18Z TAFS:
BIGGEST CONCERNS FOR THIS SET OF TAFS IS ONGOING AND FORECAST
THUNDERSTORM ACTIVITY. TIMING OF STORMS BRINGS ACTIVITY INTO HUT
AND ICT AROUND 19Z. THIS ACTIVITY SHOULD ALSO TEMPORARILY REDUCE
CIGS AND VISIBILITIES. MENTIONED VICINITY THUNDER FOR SLN AND RSL
AS CONFIDENCE IS NOT AS HIGH FOR THOSE SITES. ALSO TIMED ACTIVITY
TO AROUND 23Z FOR CNU. ATMOSPHERE IS EXPECTED TO RECHARGE LATE
THURSDAY MORNING SO ADDED SCATTERED CB DECK TO HUT/ICT.

CDB

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT WED APR 23 2008/

UPDATE...
FORECAST HAS BEEN UPDATED TO TRY AND KEEP UP WITH CURRENT TRENDS
AS WELL AS TO INCREASE PRECIP CHANCES AFTER 18Z WITH MORE LINEAR
CONVECTION MOVING NORTHWEST IN NORTHERN OKLAHOMA. TWEAKED HIGH
TEMPERATURES DOWN A BIT MAINLY ACROSS PARTS OF SOUTH CENTRAL AND
CENTRAL KANSAS WHERE CLOUD COVER IS THICKEST AS WELL AS THE ONGOING
CONVECTION. SEVERE WEATHER THREAT WILL BE ON THE INCREASE ACROSS
SOUTH CENTRAL KANSAS. MODIFIED LAPS SOUNDINGS SHOW SBCAPE IN THE
2500 TO 3000 RANGE. STEEP HAIL GROWTH LAPSE RATES WITH 25 TO 35
KTS 0-6KM SHEAR SHOULD SUPPORT LARGE HAIL AND IN INCREASING WIND
THREAT.

CDB

PREV DISCUSSION... /ISSUED 859 AM CDT WED APR 23 2008/

UPDATE...
UPDATED GRIDS TO REFLECT LATEST PRECIPITATION TRENDS. AS FAR AS
SEVERITY OF CONVECTION...DEALING MAINLY WITH MULTICELL CLUSTERS
THAT ARE PULSING. BETTER DEEP LAYER SHEAR /35 TO 40 KNOTS WHICH
WOULD FAVOR ROTATING STORMS...REMAINS WEST OF THE FORECAST
AREA. STORMS THIS MORNING THE RESULT OF ISENTROPIC LIFT/LOW LEVEL
MOISTURE TRANSPORT. ANY SEVERE STORMS SHOULD BE SHORT LIVED AND
NOT ORGANIZED AT THIS TIME.

KRC

PREV DISCUSSION... /ISSUED 637 AM CDT WED APR 23 2008/

UPDATE...

WILL BE MAKING MINOR TWEAKS TO GOING GRIDS TO ADJUST TO
OBERVATIONS/SHORT TERM TRENDS. IN THE VERY NEAR TERM THE RUC
SEEMS TO BE DOING BEST WITH THE LOW LEVEL MOISTURE AND
PRECIPITATION. AFTER 1800 UTC ABOUT THERE IS CONSIDERABLE
UNCERTAINTY. THE LOCALLY RUN WRF 32KM WITH NO CONVECTIVE
PARAMETERIZATION MAY HAVE BEST HANDLE ON PRECIPITATION THIS
AFTERNOON/EVENING. IT SHUTS PRECIPITATION DOWN THIS MORNING...THEN
REDEVELOPS PRECIPITATION IN FAR EASTERN SECTIONS OF DDC FORECAST
AREA AROUND 2100 UTC IN ASSOCIATION WITH RATHER IMPRESSIVE
SHORTWAVE. THE BEST LIFT/CHANCE FOR PRECIPITATION WOULD APPEAR TO
BE VERY LATE THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF
THE FORECAST AREA WITH SLIGHTLY LOWER CHANCES TONIGHT IN SOUTHEAST
KS. BELIEVE THE OPERATIONAL NORTH AMERICAN MODEL/GLOBAL FORECAST
SYSTEM MODEL IS UNDERPLAYING CONVECTIVE AVAILABLE POTENTIAL ENERGY
THIS AFTERNOON...WITH VALUES CLOSER AT OR ABOVE 2000J/KILOGRAM
MORE REALISTIC...WITH EVERYTHING DEPENDING ON AMOUNT OF CLOUDS
COVER/HEATING THIS AFTERNOON. -HOWERTON

AVIATION...

ANOTHER TRICKY SET OF TAFS...WITH CONCERNS ABOUT PRECIPITATION
CHANCES AT THE ONSET AND THEN THE THUNDERSTORM CHANCES THIS
AFTERNOON/OVERNIGHT. MODELS CONTINUE TO STRUGGLE BADLY WITH LOW
LEVEL MOISTURE AND RESULTANT CLOUDS. BELIEVE THREAT OF RAIN SHOWERS
WILL WANE BY MIDDLE MORNING...WITH MAINLY SCATTERED CLOUDS FOR MUCH
OF THE AFTERNOON. BELIEVE LOCAL VERSION OF WRF WITH NO CONVECTIVE
PARAMETERIZATION HAS BEST HANDLE ON PRECIPITATION/THUNDERSTORMS
WHICH WOULD SUGGEST VCTS/TSTM TEMPO GROUPS AT KRSL/KHUT BY LATE
THIS AFTERNOON....AND VCTS KSLN/KICT A BIT LATER. FOR KCNU...BEST
PRECIPITATION CHANCES ARE NOT EXPECTED UNTIL CLOSER TO MIDNIGHT.
-HOWERTON

PREV DISCUSSION... /ISSUED 300 AM CDT WED APR 23 2008/

DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH FRIDAY.

TODAY-TONIGHT:
CONVECTION JUST GETTING STARTED OVER NORTHERN OKLAHOMA AT 02Z...WITH
SOME CUMULUS ACROSS SOUTHERN KANSAS. EXPECT THAT CONVECTION WILL
INCREASE OVER SOUTHERN KANSAS THIS MORNING AND THEN OVER THE ENTIRE
FORECAST AREA THIS AFTERNOON. WHILE PRECIPITATION CHANCES INCREASE
THROUGH THE DAY...0-6KM SHEAR REMAINS WEAK. WITH MLCAPE VALUES
BETWEEN 1000 AND 2000J/KG...THUNDERSTORMS ARE EXPECTED BUT GIVEN THE
WEAK SHEAR SEVERE STORMS ARE NOT EXPECTED.

THURSDAY-FRIDAY:
MOISTURE TRANSPORT INTO THE AREA REMAINS STRONG ON THURSDAY INTO
FRIDAY...STILL AHEAD OF THE SURFACE LOW WHICH WILL BE OVER WESTERN
KANSAS. THE BEST 0-6KM SHEAR WILL BE OVER THE AREA THURSDAY LATE
AFTERNOON/EARLY EVENING. AT THIS TIME THERE COULD BE SOME
SUPERCELLS...ESPECIALLY BETWEEN 00Z AND 03Z.

THERE WILL LIKELY BE SOME HEAVY RAINFALL WITH THESE STORMS...BUT
WIDESPREAD FLOODING IS NOT EXPECTED. 1 HOUR FLASH FLOOD GUIDANCE FOR
SOUTHEAST KANSAS ARE AROUND 2 INCHES...AND 3 HOUR FLASH FLOOD
GUIDANCE IS 3 TO 4 INCHES.

WHILE THE PRECIPITATION CHANCES CONTINUE INTO FRIDAY...CONFIDENCE IS
ONLY MODERATE THAT WIDESPREAD PRECIPITATION WILL ACTUALLY CONTINUE
INTO FRIDAY. NAM/WRF KEEPS PRECIPITATION NORTH AND EAST OF KANSAS
FROM THURSDAY LATE EVENING THROUGH FRIDAY...BUT MOISTURE TRANSPORT
CONTINUES TO BE PRETTY STRONG DURING THAT TIME. WILL KEEP
PRECIPITATION CHANCES GOING FOR NOW...BUT LATER SHIFTS WILL NEED TO
LOOK AT THIS TIME FRAME AGAIN.

SATURDAY-TUESDAY:
THE GOING FORECAST LOOKS TO BE PRETTY GOOD...SO NO MAJOR CHANGES
NEEDED. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE
WEEKEND AND INTO NEXT WEEK. ANOTHER SURFACE LOW COMES THROUGH THE
AREA SATURDAY EVENING WITH MORE THUNDERSTORM CHANCES.

SCHRECK

AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU

ISOLD TSRA POSSIBLE OVERNIGHT AS 850 SOUTHERLY RETURN FLOW
ADVECTS MOISTURE/INSTABILITY NWD FROM OKLAHOMA. OPTED TO NOT
INCLUDE TS MENTION IN TAFS GIVEN COVERAGE CONCERNS. BETTER CHANCE
FOR SCATTERED TSRA COVERAGE WED PARTICULARLY PM/EVE AS A WEAK
SHORTWAVE TROF APPROACHES FROM THE SW. DID INCLUDE VCTS FOR THIS.
NOT QUITE AS CONFIDENT ABOUT IFR CIGS FORMING DURING THE EARLY
MORNING HOURS GIVEN LATEST DEWPOINT TRENDS ESPECIALLY UP IN
CENTRAL KS. ALSO...NAM HAS BACKED OFF A BIT ON LOW-LEVEL MOISTURE.
NEVERTHELESS WITH EASTERLY UPSLOPE FLOW NORTH OF WARM FRONT IN
OKLAHOMA...COULD SEE BOUNDARY LAYER MOISTEN UP ENOUGH TO
EVENTUALLY FORM SOME IFR CIGS ACROSS THE AREA. FOR NOW...WILL ONLY
CARRY SOME SCATTERED DECKS AROUND 500-800 FT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  80  55  70 /  60  20  30  20
HUTCHINSON      59  78  52  69 /  60  20  30  20
NEWTON          59  79  55  68 /  60  20  30  20
ELDORADO        59  80  56  69 /  60  30  30  20
WINFIELD-KWLD   60  82  57  71 /  60  20  20  20
RUSSELL         59  79  47  66 /  50  20  30  10
GREAT BEND      59  82  49  68 /  50  20  30  10
SALINA          59  79  51  67 /  60  20  30  10
MCPHERSON       58  78  53  68 /  60  20  30  20
COFFEYVILLE     60  82  57  73 /  70  30  20  30
CHANUTE         59  81  57  71 /  70  40  30  30
IOLA            58  81  57  70 /  70  30  30  30
PARSONS-KPPF    59  81  57  71 /  70  30  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 10:15 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1015 AM CDT WED APR 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1015 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY
AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE MAINLY ALONG AND
WEST OF A LINE FROM EUREKA TO SEDAN. THE MAIN THREATS WITH ANY
STORM TODAY WILL BE QUARTER SIZED HAIL OR LARGER... WIND GUSTS OF
60 MPH AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
THURSDAY AND THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE.
CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER
THREAT COULD INCREASE ACROSS PORTIONS OF THE AREA ON THURSDAY.

ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS
ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE
ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

FIRE DANGER WILL BE HIGH ON THURSDAY ACROSS SOUTHEAST KANSAS...AND
HIGH AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 23, 12:47 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT WED APR 23 2008

KSZ067-082-083-231830-
KINGMAN-RENO-SEDGWICK-
1247 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 1243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR GARDEN PLAIN...AND
PRETTY PRAIRIE. THE CLUSTER OF STRONG STORMS WERE MOVING EAST AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Apr 23, 12:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1248 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             CASSODAY                38.04N 96.64W
04/23/2008  E1.75 INCH       BUTLER             KS   TRAINED SPOTTER

            REPORT FROM THE KANSAS TURNPIKE AUTHORITY

&&

ELDER
Special weather statement, Apr 23, 1:02 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
102 PM CDT WED APR 23 2008

KSZ053-231845-
CHASE-
102 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF COTTONWOOD FALLS...AND
MOVING EAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Apr 23, 1:20 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
120 PM CDT WED APR 23 2008

KSZ052-231900-
MARION-
120 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TAMPA...OR 14 MILES NORTH OF HILLSBORO...
AND MOVING NORTHEAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Apr 23, 1:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT WED APR 23 2008

KSZ053-070-231915-
CHASE-GREENWOOD-
130 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST CHASE AND NORTHERN GREENWOOD COUNTIES...

AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 13 MILES WEST OF MADISON...AND MOVING EAST AT
15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JAKUB
Special weather statement, Apr 23, 1:32 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
132 PM CDT WED APR 23 2008

KSZ067-082-083-231915-
KINGMAN-RENO-SEDGWICK-
132 PM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN...RENO AND SEDGWICK COUNTIES...

AT 127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHENEY...AND MOVING NORTHEAST AT 16 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:57 AM CDTSevere Thunderstorm WarningICTMarion26 min
Apr 23, 9:02 AM CDTSevere Thunderstorm WarningICTMarion58 min
Apr 23, 9:43 AM CDTSevere Thunderstorm WarningICTMarion62 min
Apr 23, 10:07 AM CDTAreal Flood WarningICTMarion5 hr
Apr 23, 10:26 AM CDTSevere Thunderstorm WarningICTMarion64 min
Apr 23, 10:45 AM CDTSevere Thunderstorm WarningICTChase60 min
Apr 23, 11:13 AM CDTFlash Flood WarningICTChase, Marion6 hr
Apr 23, 11:14 AM CDTSevere Thunderstorm WarningICTReno61 min
Apr 23, 11:41 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner44 min
Apr 23, 11:44 AM CDTSevere Thunderstorm WarningICTChase61 min
Apr 23, 12:15 PM CDTSevere Thunderstorm WarningICTKingman, Reno27 min
Apr 23, 12:24 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood66 min
Apr 23, 12:54 PM CDTAreal Flood WarningICTKingman, Reno4 hr
Apr 23, 1:28 PM CDTSevere Thunderstorm WarningICTButler, Chase40 min
Apr 23, 1:45 PM CDTAreal Flood WarningICTChase6 hr
Apr 23, 1:52 PM CDTSevere Thunderstorm WarningICTMarion30 min
Apr 23, 2:06 PM CDTAreal Flood WarningICTButler5 hr
Apr 23, 3:07 PM CDTAreal Flood WarningICTGreenwood4 hr
Apr 23, 3:52 PM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more13 hr
Apr 23, 4:05 PM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, Rice, Russell115 min
Apr 23, 4:27 PM CDTAreal Flood WarningICTWoodson6 hr
Apr 23, 5:13 PM CDTFlash Flood WarningICTChase, Marion3 hr
Apr 23, 5:20 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson55 min
Apr 23, 5:37 PM CDTAreal Flood WarningICTCowley2 hr
Apr 23, 5:40 PM CDTSevere Thunderstorm WarningICTLabette, Neosho45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.